Loss of Eyebrows and Eyelashes During Concomitant Treatment with Sitagliptin and Metformin

Curr Drug Saf. 2017;12(1):10-12. doi: 10.2174/1574886311666161014125536.

Abstract

The fixed dose combination of sitagliptin 50 mg and metformin 850 mg (Janumet ®), is indicated for the treatment of type 2 diabetes mellitus in addition to diet and exercise to improve glycemic control in patients treated with metformin alone.

Methods: We report a 69-year-old man with type 2 diabetes that developed sudden loss of eyebrows and eyelashes about 4 months after the beginning of Janumet®. Clinical and laboratory findings excluded the presence of systemic or skin diseases able to induce these manifestations, while the Naranjo probability scale documented a possible association between the drug and the adverse drug reaction.

Keywords: Adverse drug reaction; metformin; sitagliptin; type 2 diabetes mellitus.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Alopecia / chemically induced*
  • Alopecia / diagnosis*
  • Diabetes Mellitus, Type 2 / drug therapy
  • Eyebrows / drug effects*
  • Eyebrows / pathology
  • Eyelashes / drug effects*
  • Eyelashes / pathology
  • Follow-Up Studies
  • Humans
  • Hypoglycemic Agents / administration & dosage
  • Hypoglycemic Agents / adverse effects*
  • Male
  • Metformin / administration & dosage
  • Metformin / adverse effects
  • Sitagliptin Phosphate / administration & dosage
  • Sitagliptin Phosphate / adverse effects
  • Sitagliptin Phosphate, Metformin Hydrochloride Drug Combination / administration & dosage
  • Sitagliptin Phosphate, Metformin Hydrochloride Drug Combination / adverse effects*
  • Treatment Outcome

Substances

  • Hypoglycemic Agents
  • Sitagliptin Phosphate, Metformin Hydrochloride Drug Combination
  • Metformin
  • Sitagliptin Phosphate